California, 2005Hail and Lightning Strike in California, August 14, 2005
August 14, 2005 · NWS SGX · 2 events in 1 county or zone
1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM PST, 6 hours earlier.
Area forecast discussion, Aug 14, 1:30 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN AUG 14 2005
.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A ISOLATED
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS
AFTERNOON...INCREASING MONDAY AFTERNOON. THE MARINE LAYER AND
ONSHORE FLOW WILL CAUSE LOW CLOUDS AND LOCAL FOG WEST OF THE
MOUNTAINS IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES
INTO THE AFTERNOONS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
LOW CLOUDS AND LOCAL FOG WERE INTO THE COASTAL MOUNTAIN SLOPES AGAIN
THIS MORNING. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 2900
FT...ABOUT 500 FT HIGHER THAN 24 HOURS PREVIOUS. THERE WAS SE FLOW
FROM ABOUT 5000 TO 15000 FT WITH SW WINDS ABOVE. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-IPL. THERE WAS SLOW AND ONLY PARTIAL CLEARING OF
LOW CLOUDS FROM THE COASTAL AREAS AND STRATUS REMAIN EXTENSIVE
OFFSHORE. CU WERE FORMING OVER THE HIGHER MOUNTAINS THIS AFTERNOON
WITH AN ISOLATED THUNDERSTORM IN THE SBD MOUNTAINS
THE WEAK UPPER LOW NEAR THE WEST COAST WILL GRADUALLY PULL OUT TO
THE NE AS A BROAD UPPER HI OVER THE SRN TIER OF STATES SLOWLY BUILDS
IN FROM THE E DURING THE SHORT TERM. ETA AND GFS ARE INCONSISTENT ON
THE DETAILS OF THE MOISTURE FIELD. LOOKS LIKE THERE WILL BE LIMITED
MOISTURE IN SE FLOW THROUGH THE MID LEVELS FOR ISOLATED
THUNDERSTORMS IN THE MOUNTAINS AND HI DESERTS THIS AFTERNOON. THE
ETA INCREASES THE MOISTURE MON FOR A BETTER CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE GFS ALSO HAS
MID LEVEL MOISTURE IN SE FLOW MON...BUT DECREASING. BOTH MODELS HAVE
THE MID LEVEL MOISTURE DECREASING TUE AND WED AS THE FLOW ALOFT
TURNS MORE SW. THE MARINE LAYER SHOULD BECOME A LITTLE SHALLOWER AS
HEIGHTS INCREASE AND WILL STILL BE SLOW TO CLEAR FROM THE IMMEDIATE
COASTAL AREAS. THE MID LEVEL MOISTURE MAY CAUSE SOME DISRUPTION OF
THE MARINE LAYER MON MORNING. SLIGHT UPWARD TREND IN TEMPS IN MOST
AREAS W OF THE MOUNTAINS.
LONGER RANGE PROGS INDICATE A PATTERN OF UPPER TROUGHING TO THE N
WITH A BROAD HI TO THE E WILL CONTINUE. THIS WILL MAINTAIN DRY SW
FLOW ALOFT. NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG WILL CONTINUE
IN THE COASTAL AREAS AND EXTEND LOCALLY INLAND. EXPECT RELATIVELY
MINOR TEMP CHANGES THU THROUGH SUN.
&&
.AVIATION...CLOUDS LINGERED OVER ORANGE COUNTY AND THE NORTHERN HALF
OF COASTAL SAN DIEGO COUNTY INTO THE AFTERNOON WITH BASES FROM
2200-2800 FEET. CLOUD TOPS WERE AROUND 3500 FEET. MARINE LAYER DEPTH
WONT CHANGE MUCH TONIGHT WITH MVFR CEILINGS SPRDG INLAND TO THE
FOOTHILLS THROUGH 14Z.
CUMULUS WITH ISO SHOWERS AND THUNDERSTORMS IN THE MTNS POSSIBLE
THROUGH 03Z BEFORE DISSIPATING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 14, 3:00 PM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN AUG 14 2005
CAZ042-043-151100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT SUN AUG 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COASTAL AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.
CAZ055-056-058-060-061-062-151100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN AUG 14 2005
THIS HAZARDOUS OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWESTERN CALIFORNIA.
.DAY ONE... TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY
EVENING...ESPECIALLY OVER THE APPLE AND LUCERNE VALLEYS. LOCAL HEAVY
RAINS...FLASH FLOODING...DANGEROUS LIGHTNING...HAIL AND GUSTY WINDS
WILL BE THREATS.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON INTO EARLY
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH DESERTS. LOCAL HEAVY
RAINS...LOCAL FLOODING...DANGEROUS LIGHTNING...HAIL AND GUSTY WINDS
WILL BE THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAXWELL
Lightning, San Bernardino
- When
- August 14, 7:30 PM PST to 9:00 PM PST
- Where
- San Bernardino County, Apple Vly
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A complex of strong thunderstorms moved westward from near Apple Valley to Phelan during the overnight hours of the 14th. Numerous reports were received from long time residents suggesting that these thunderstorms were the most prolific lightning producers in many years.
Hail, San Bernardino
- When
- August 14, 7:45 PM PST
- Where
- San Bernardino County, Victorville
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.533, -117.300
Dime to nickel size hail and frequent lightning was reported in Victorville.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Rip Current in New York, August 14, 20051 death · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005$35,000 · 11 events
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472549, 5472602.